New York, 2019

Damaging Winds in New York, September 4, 2019

September 4, 2019 · NWS OKX · 3 events in 1 county or zone

A pre-frontal trough in an unseasonably warm and humid air mass, in tandem with an upper level disturbance triggered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough in an unseasonably warm and humid air mass, in tandem with an upper level disturbance triggered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 4, 12:59 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 4, 12:59 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
159 PM EDT Wed Sep 4 2019

.SYNOPSIS...
A cold front approaches the region today and moves across the
region tonight. High pressure will build to the north from
Thursday into Friday. Hurricane Dorian is forecast to likely
pass well to the south and east late Friday into early Saturday,
with a weak cold front passing through Saturday night. High
pressure will build in from the northwest Sunday into Monday.

For further information on Hurricane Dorian, please refer to
products issued by the National Hurricane Center.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Severe Thunderstorm Watch has been issued for the entire area
through 9pm this evening. A shortwave and associated surface
cold front continue to approach the region this afternoon, with
a line of showers and thunderstorms developing across Upstate
New York. Instability has been increasing ahead of the front,
and this combined with modest deep layer shear will result in
the potential for strong to severe thunderstorms this afternoon.
The primary threat with any thunderstorms today will be strong
damaging winds and small hail, but an isolated tornado cannot be
ruled out, especially north of NYC.

The latest high resolution guidance remains in good agreement in
terms of timing, with showers and thunderstorms reaching the
westernmost portion of the CWA after 18Z, the New York City
metro area between 20-23Z, and exiting eastern Long Island
between 00-02Z.

High temperatures today will be in the upper 70s to lower 80s
with the urban corridor of NE NJ will be in the mid to possibly
upper 80s.

In the wake of the front tonight, temperatures are expected to
fall into the 50s and 60s.

There is high risk of rip current development at the ocean
beaches today with continuing southerly swells and an
increasing southerly flow affecting the shore.

&&

.SHORT TERM /THURSDAY/...
As the shortwave and cold front slide further offshore on
Thursday, Surface high pressure will build in from the north.
This high will provide the region with dry weather on Thursday,
along with northerly winds and low humidity levels. High
temperatures on Thursday are expected to only reach the 70s.

A high risk of rip current development at the ocean beaches is
possible once again on Thursday with continuing swells and surf
from Hurricane Dorian.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Some rainfall may develop Thursday night mainly across southern
sections of the Tri-State area as Dorian tracks northeast along the
Southeast coast.

Confidence surrounding the potential impacts associated with Dorian
are slowly increasing with a consistent NHC forecast track,
shrinking NHC forecast cone and good model clustering. Dorian likely
passes well southeast of the region late Fri/Fri Night.

Chances of rain increase across the entire area Friday and Friday
night. Potential exists for a period of moderate to heavy rain
across far southeastern portions of the forecast area mainly Friday
Night. One thing to watch is whether a northward returning warm
front or coastal front could be a focus for a mesoscale enhanced
rain event during this period. ECMWF and GFS show some hints of
this, and synoptically there are ingredients like a favorable
juxtaposition of theta-e ridge, right rear quadrant of the upper
jet, and position of recurving Dorian. Low probability, but
something to watch.

In terms of winds....Latest NHC probability of sustained 34-kt
winds, mainly during Friday night, is about 10-15 percent across
much of the southern portion of the forecast area, highest along the
Atlantic shores. Supporting model guidance signaling a scenario of
sustained N-NE winds of 20 to 25 mph with gusts 35 to 40 mph along
the coast, potentially as high as 25 to 35 mph with gusts 40-50 mph
along the far east of end of Long Island. This is just the potential
scenario based on operational model consensus and current NHC
forecast track.

Along the coast, highest confidence is in an increasing threat
for dangerous rip currents and rough surf late this week.
There continues to be potential for high surf and associated
dune erosion impacts on Friday into Saturday, with minor to
locally moderate coastal impacts possible as well.

Keep in mind, we are still 72-96 hours out, with historical 5
yr NHC forecast error increasing about 35-40 nm each day out,
so please continue to monitor subsequent forecasts for any
changes in track or intensity and fine tuning of hazards an
impacts. If Dorian trends left of NHC track, stronger winds and
heavier rainfall could be expected for coastal locales,
particularly Eastern Long Island and SE CT, while if it trends
to the right, the wind and rain threat would decrease.

Thereafter, conditions improve through the day on Saturday with
diminishing winds. A weak cold front with limited moisture passes
through sometime at night into Sunday morning. Dry weather is
expected, then high pressure builds in behind the front through
Monday to maintain dry weather. Highs slightly below normal on
Sunday and then about 5 degrees cooler on Monday. There is some
disagreement among models regarding how far south the cold front
sinks with low pressure potentially forming along the frontal
boundary. This could affect Tuesday's weather, but will go with the
thinking that it probably remains dry here as all models at least
agree on upper ridging across the region.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front will approach from the west this afternoon, and
pass through this evening.

Mainly VFR this afternoon but MVFR or localized IFR
possible through this evening especially near the coast.
Showers/tstms associated with the cold front could bring MVFR or
lower conds later today. Fairly confident in timing between
20Z-23z at the NYC metros, 1-2 hr later across Long Island/CT.
VFR tonight and Thursday.

Winds S-SW increasing to around/just over 10 kt, with some
G20-25kt possible this afternoon. Tonight winds will shift NW-N
after cold fropa.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: AMD possible to adjust timing of showers and
thunderstorms this afternoon.

KLGA TAF Comments: AMD possible to adjust timing of showers and
thunderstorms this afternoon.

KEWR TAF Comments: AMD possible to adjust timing of showers and
thunderstorms this afternoon.

KTEB TAF Comments: AMD possible to adjust timing of showers and
thunderstorms this afternoon.

KHPN TAF Comments: AMD possible to adjust timing of showers and
thunderstorms this afternoon.

KISP TAF Comments: AMD possible to adjust timing of showers and
thunderstorms this afternoon.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...VFR.
.Friday...Rain with possible MVFR conds and NE winds G25-35kt,
mainly E of the NYC metros.
.Saturday and Sunday...VFR.
.Monday...MVFR possible in stratus.

&&

.MARINE...
A Severe Thunderstorm Watch is in effect for the waters through
9pm this evening.

Winds and seas will gradually increase, reaching SCA conditions
by this afternoon and overnight as a cold front approaches and
passes through the area. SW winds will gust to near 25 kt and
seas will build to 5-6 ft. 5 ft seas are expected to continue
into Thursday on the ocean waters east of Moriches Inlet.

Winds gradually ramp up to Gale conditions Thursday night into Friday
across all waters. Per NHC forecast, tropical storm conditions
(sustained 34 kt and gusts to 50 kt) may be possible on the ocean
waters south and east of Fire Island Inlet mainly Friday night.
Elsewhere across the ocean waters, eastern LI Sound, and
southern/eastern bays, sustained winds of 25 to 30 kt and gusts 35
to 45 kt are possible. Ocean seas of around 15 ft are possible,
peaking late Friday into early Saturday.

Conditions ramp down rather quickly Saturday with winds becoming sub
SCA from west to east, but still lingering rough seas on the ocean
with east swells into Saturday evening. Seas should subside below 5
ft by Sunday morning.

&&

.HYDROLOGY...
There is a chance for showers and thunderstorms this afternoon
and evening in advance of a cold front. No significant
hydrologic impacts are expected.

It is too soon to know the exact hydrologic impacts from Hurricane
Dorian. Will have to watch Fri for a potential tropical predecessor
rainfall event which could produce locally heavy rain, then Fri
night as the center of Dorian passes well SE. Attm amts over 1/2
inch confined to the forks of Long Island and coastal SE CT, with
locally 1-2 inches possible.

&&

.TIDES/COASTAL FLOODING...
Based on current NHC forecast for Dorian, there is potential
for high surf and associated beach flooding, dune erosion and
localized washover impacts along the Atlantic Ocean beachfront
on Friday into Saturday.

In addition, minor to locally moderate coastal flood impacts
continue to be possible in vulnerable areas as well. Primary
tides of concern are Friday aft/eve (generally a surge of 1 1/2
to 2 ft is needed for minor and 3-3 1/2 ft for moderate coastal
flooding) and early Sat am (generally a surge of 2 1/2 to 3 ft
is needed for minor and 4-4 1/4 ft for moderate coastal
flooding). Still too early to detail impacts, but more
confidence expected over the next 24 to 48 hrs.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 8 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ353-355.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ350.

&&

SYNOPSIS...BC/JC
NEAR TERM...FEB/BC
SHORT TERM...BC
LONG TERM...JC
AVIATION...IRD
MARINE...BC/JC
HYDROLOGY...BC/JC
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Sep 4, 12:20 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
120 PM EDT Wed Sep 4 2019

NYZ080-081-179-051730-
Southwestern Suffolk-Southeastern Suffolk-Southern Nassau-
120 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous rip currents and rough surf are likely to continue into
Saturday as energetic swells from Dorian begin to affect the local
shoreline. The highest surf is expected Friday into Saturday.

Tropical storm conditions are possible Friday into Friday night as
the center of Hurricane Dorian passes well south and east, with wind
gusts 40 to 50 mph and locally heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ075-178-051730-
Kings (Brooklyn)-Southern Queens-
120 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous rip currents and rough surf are likely to continue into
Saturday as energetic swells from Dorian begin to affect the local
shoreline. The highest surf is expected Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ012-NYZ078-079-051730-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
120 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical storm conditions are possible Friday into Friday night as
the center of Hurricane Dorian passes well south and east, with wind
gusts 40 to 50 mph and locally heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ005>011-NJZ002-004-006-103>108-NYZ067>074-176-177-051730-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
120 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-340-345-350-353-355-051730-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
120 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Easterly winds gusting up to gale force are possible as early as
Friday morning. Tropical storm conditions are possible Friday into
Friday night as the center of Hurricane Dorian passes well south and
east, with sustained winds of 25 to 35 kt and gusts 35 to 45 kt,
highest across the ocean waters east of Moriches Inlet. Ocean seas
of 10 to 15 ft are possible late Friday into early Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ335-338-051730-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
120 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force wind gusts may be possible Friday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 4, 1:50 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service New York NY
250 PM EDT Wed Sep 4 2019

NYZ067-041900-
Orange-
250 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...

At 249 PM EDT, a strong thunderstorm was located over Gardnertown, or
over Newburgh, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4158 7405 4159 7395 4157 7396 4155 7399
      4153 7400 4146 7400 4144 7398 4140 7396
      4140 7395 4138 7395 4141 7418 4159 7417
      4158 7413 4159 7413 4160 7406
TIME...MOT...LOC 1849Z 272DEG 37KT 4151 7407
Special weather statement, Sep 4, 2:46 PM EST, 24 minutes before
Special Weather Statement
National Weather Service New York NY
346 PM EDT Wed Sep 4 2019

CTZ005-009-NYZ070-042015-
Northern Fairfield-Southern Fairfield-Northern Westchester-
346 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 346 PM EDT, a strong thunderstorm was located near Bedford, or
near New Canaan, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bridgeport, Stamford, Norwalk, New Canaan, Fairfield, Greenwich,
Westport, Ridgefield, Darien, Wilton, Weston, Redding, Bedford,
Georgetown and Easton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Connecticut...and southeastern New York.

LAT...LON 4114 7321 4106 7370 4110 7373 4118 7374
      4133 7332
TIME...MOT...LOC 1946Z 253DEG 36KT 4114 7361

MET
Special weather statement, Sep 4, 3:10 PM EST, 0 minutes before
Special Weather Statement
National Weather Service New York NY
410 PM EDT Wed Sep 4 2019

NJZ002-004-103-042100-
Western Bergen-Western Passaic-Eastern Passaic-
410 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT PASSAIC AND NORTHWESTERN BERGEN
COUNTIES...

At 410 PM EDT, a strong thunderstorm was located over Ogdensburg, or
8 miles west of West Milford, moving east at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  West Milford around 430 PM EDT.
  Bloomingdale around 445 PM EDT.
  Ringwood and Pompton Lakes around 450 PM EDT.
  Wayne and Ramsey around 500 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4107 7449 4109 7450 4118 7440 4116 7427
      4108 7409 4091 7414 4095 7428 4097 7428
      4098 7430 4100 7430 4100 7435 4101 7435
      4101 7439 4103 7442 4102 7443 4104 7443
      4105 7445 4104 7450
TIME...MOT...LOC 2010Z 282DEG 19KT 4108 7455

The radar

The Philadelphia radar (KDIX), 81 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kings

When
September 4, 3:10 PM EST
Where
Kings County, 1.29 mi NNE of Coney Is
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.598, -73.975

Large tree limb reported down on Van Sicklen Street south of Avenue T.

Thunderstorm Wind, Kings

When
September 4, 3:15 PM EST
Where
Kings County, 1.02 mi NE of Coney Is
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.591, -73.968

Large tree limbs reported down on Van Sicklen Street north of Avenue X.

Thunderstorm Wind, Kings

When
September 4, 3:15 PM EST
Where
Kings County, 1.14 mi NNE of Coney Is
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Social Media
Coordinates
40.595, -73.971

Tree fell onto a car at Gravesend Neck Road and West Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855637, 855638, 855639.